Hail, McMullen
- When
- May 23, 6:00 PM CST to 6:08 PM CST
- Where
- McMullen County, 6.22 mi S of Tilden
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 28.360, -98.550
Storm chaser reported half dollar sized hail.
During the late afternoon on the 23rd, severe thunderstorms developed across south central Texas to the south and southwest of San Antonio. These severe thunderstorms developed due to a strong jet stream, a late season cold front, and a very unstable airmass along with the presence of strong wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
During the late afternoon on the 23rd, severe thunderstorms developed across south central Texas to the south and southwest of San Antonio. These severe thunderstorms developed due to a strong jet stream, a late season cold front, and a very unstable airmass along with the presence of strong wind shear. These severe thunderstorms continued to strengthen as they moved rapidly southeastward into South Texas during the evening of the 23rd. These severe thunderstorms eventually congealed into a squall line as they moved into the Coastal Bend and eventually offshore during the late evening hours. Widespread tree damage occurred across central portions of Bee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 23, 5:52 PM CST, 8 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
652 PM CDT Tue May 23 2017
.DISCUSSION...
Updated for 00z aviation.
&&
.AVIATION...
Thunderstorms will be the main aviation hazard during the first
part of the period. Strong to severe convection continues to move
southeast along boundary, and could likely impact the ALI/CRP/VCT
terminals. Only included VCTS remarks at LRD for now. Reduced
vsbys, brief heavy rains, and gusty erratic winds may occur with
the strongest storms. Behind the storms and after fropa, VFR
conditions are expected with clearing skies.
&&
.PREVIOUS DISCUSSION... /Issued 357 PM CDT Tue May 23 2017/
SHORT TERM (Tonight through Wednesday Night)...
MSAS depicts the cold front entering CNTRL TX. Most recent LAPS
analysis depicts 1500-2500 J/Kg SBCAPE over the CWA. Expect CAPE
values to continue to increase this aftn/early evening. Most
recent select LAPS soundings depict above normal PWAT values. The
deterministic GFS/ECMWF/NAM predict the upper disturbance to move
across the Region Tonight/Wednesday yet with the bulk of the
700-300mb Q-vector convergence north of the CWA/MSA. Nevertheless,
a strong upper jet streak is predicted to affect the CWA. The
combination surface/upper jet forcing, instability and moisture
will contribute to scattered convection over the CWA/MSA
overnight. Strong/severe convection remains a possibility given
expected conditions favorable for supercells. Anticipate the bulk
of the convection over the CWA to occur generally during the
00-04z Wednesday period. Deterministic output predicts strong
synoptic scale subsidence/Q-vector divergence over the CWA/MSA
Wednesday. Although much drier conditions Wednesday afternoon, not
confident in elevated/critical fire weather conditions given
expectation of limited wind. Much drier conditions Wednesday will
contribute to cool temperatures Wednesday night.
COASTAL/MARINE (Tonight through Wednesday Night)...Buoy 42020
measures 3ft/8s swell and NWPS predicts continued onshore swell
direction. Yet, when combined with light wind precludes high rip
current risk this evening. Anticipate SCA conditions over the
Coastal Waters during the 05-12z Wednesday period owing to
vertical mixing of greater momentum.
LONG TERM (Thursday through Tuesday)...
Return flow commences soon into the extended period, spearheading a
significant warmup into the weekend. Thermal profiles suggest highs
near or above 100 degrees out in the western brush country by
Friday, with 90s everywhere else except along the immediate
coastline. Heat indices will rise along with the temperatures,
possibly reaching critical values during peak heating this weekend.
Onshore winds will pick up each afternoon through the weekend, and
small craft advisories may be needed at certain points through the
first half of the extended period.
The weather pattern then takes a sharp turn as a broad upper trough
settles into the midwest US. Rain chances begin late Sunday but
increase Sunday night through Tuesday as weak impulses move through
this flow and cooler temperatures aloft erode our usual cap. Expect
highs mainly in the 80s through at least the first half of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 63 86 68 90 77 / 50 0 0 0 0
Victoria 58 86 64 90 75 / 50 0 0 0 0
Laredo 63 89 68 99 76 / 40 0 0 0 0
Alice 60 87 63 94 76 / 50 10 0 0 0
Rockport 64 83 73 87 79 / 50 10 0 0 0
Cotulla 59 87 65 98 75 / 40 0 0 0 0
Kingsville 62 87 65 92 77 / 50 10 0 0 0
Navy Corpus 67 82 74 88 80 / 50 10 0 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 11 PM this evening to 7 AM CDT
Wednesday For the following zones: Coastal waters from
Baffin Bay to Port Aransas out 20 NM...Coastal waters from
Port Aransas to Matagorda Ship Channel out 20 NM...Waters
from Baffin Bay to Port Aransas from 20 to 60 NM...Waters
from Port Aransas to Matagorda Ship Channel from 20 to 60
NM.
&&
TB/78...AVIATIONHazardous Weather Outlook National Weather Service Corpus Christi TX 552 AM CDT Tue May 23 2017 TXZ229>234-239>247-241100- La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun- 552 AM CDT Tue May 23 2017 This hazardous weather outlook is for South Texas and the Middle Texas Coastal Waters. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible later this afternoon with large hail and damaging winds gusts the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Sunday night through Monday. Organized severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. GMZ230-235-250-255-270-275-241100- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM- 552 AM CDT Tue May 23 2017 This hazardous weather outlook is for South Texas and the Middle Texas Coastal Waters. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible later this afternoon with large hail and damaging winds gusts the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Small Craft Advisory conditions are possible over the Gulf of Mexico late Thursday night and Friday. There is a chance of thunderstorms Sunday night through Monday. Organized severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today.
Special Weather Statement
National Weather Service Corpus Christi TX
629 PM CDT TUE MAY 23 2017
TXZ232-233-246-240015-
Bee-Refugio-Goliad-
629 PM CDT TUE MAY 23 2017
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN
GOLIAD...REFUGIO AND SOUTHEASTERN BEE COUNTIES...
At 627 PM CDT, strong thunderstorms were developing across eastern
Bee and southern Goliad counties, moving east at 35 mph.
Winds in excess of 40 mph and dime size hail will be possible with
these storms.
Locations impacted include...
Beeville, Refugio, Woodsboro, Skidmore, Bayside, Quintana, Bonnie
View and Blanconia.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 2848 9696 2828 9709 2827 9712 2825 9713
2825 9711 2806 9723 2809 9728 2811 9729
2811 9731 2813 9732 2813 9734 2812 9735
2814 9738 2813 9738 2817 9747 2818 9748
2817 9748 2831 9781 2867 9743
TIME...MOT...LOC 2327Z 291DEG 29KT 2844 9750
HARTThe Corpus Christi radar (KCRP), 120 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
8 thunderstorm wind, 5 hail. Local standard time, as filed.
Storm chaser reported half dollar sized hail.
Pictures relayed through social media of significant property damage near Mineral.
NWS Storm Survey team concluded a macroburst of straight line winds impacted Bee County. The greatest concentration of damage occurred from 10 miles northwest of Beeville to Beeville to Skidmore to east of Papalote. Peak wind speeds were estimated to be between 80 and 85 mph in Beeville and between 85 to 90 mph in Skidmore. This caused extensive and widespread tree damage, crop damage, and numerous bent or blown down utility poles. Many homes and mobile homes were damaged, mainly from falling tree limbs. A grain silo was blown down and damage occurred to the Bonnie plant farm on the south side of Beeville. Large trees were blown down in Skidmore.
Spotter submitted picture of tennis ball sized hail.
Beeville Municipal Airport AWOS measured a gust to 81 mph. Damage occurred to a couple of storage buildings at the airport.
Ham radio operator reported golf ball sized hail near Papalote.
NWS Storm Survey team concluded the straight line winds continued out of Bee County into San Patricio County. The wind damage occurred along a line from 2 miles north of St. Paul to north of Sinton to 3 miles east of Taft. Wind speeds were estimated to be between 60 and 70 mph. Intermittent damage to trees and crops occurred along this line along with power lines blown down.
Images were submitted through social media of large trees blown down and storage sheds flipped over near West Sinton.
Spotter reported quarter sized hail in Sinton.
Numerous trees were damaged in Taft.
Images were submitted of a radio tower damaged and partially blown down east of Taft.
Ping pong ball sized hail occurred near Sparks Colony Drive west of Rockport.
NOS site in Rockport measured a gust to 51 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698332, 698331, 698335, 698336, 698339, 698341, 698343, 698344, 698342, 698345, 698346, 698348, 698357.